Kentucky, 2013Flash Flooding and Damaging Winds in Kentucky, July 4, 2013
July 4, 2013 · NWS JKL · 12 events in 7 counties and zones
Thunderstorms developed late in the afternoon into the evening hours in a very warm, moist and unstable air mass across eastern Kentucky during the 4th of July Holiday. Several of these thunderstorms became severe and downed trees and brought flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $1,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed late in the afternoon into the evening hours in a very warm, moist and unstable air mass across eastern Kentucky during the 4th of July Holiday. Several of these thunderstorms became severe and downed trees and brought flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 6:30 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 4, 6:30 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT THU JUL 4 2013
.UPDATE...
ISSUED AT 730 PM EDT THU JUL 4 2013
THE FORECAST HAS BEEN PRETTY MUCH ON TRACK SO FAR THIS EVENING SO NO
UPDATE IS PLANNED AT THIS TIME. WILL BE EXPECTING SCATTERED TO
NUMEROUS RAIN SHOWERS DURING THE OVERNIGHT PERIOD...WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLOODING. INGESTED
OBSERVATIONAL DATA INTO THE FORECAST GRIDS TO FRESHEN THINGS UP A
BIT...BUT NO MAJOR CHANGES WERE NEEDED. WILL UPDATE AGAIN LATER IN
THE SHIFT WHEN THE FLASH FLOOD WATCH IS UPDATED.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 241 PM EDT THU JUL 4 2013
FEED OF MOISTURE FROM THE GULF CONTINUES AROUND THE BUILDING HIGH
PRESSURE OFF THE ATLANTIC COAST. MODELS INDICATE WAVES ROTATING NORTH
AND AN INCREASE IN RAINFALL WITH EACH WAVE. HEAVIEST RAIN LOOKS TO
CONCENTRATE ALONG OUR WRN BORDER WITH CNTRL KY. FLASH FLOOD WATCH
CONTINUES WITH THE PERIODIC RAIN AND WITH A FEW BREAKS IN THE CLOUD
COVER...THUNDERSTORMS BECOME MORE LIKELY. THE ANCHORING LOW PRESSURE
IN THE CNTRL PLAINS IS FCST TO FILL AND LIFT OUT TO THE GREAT LAKES
LATER ON FRIDAY WITH THE UPPER PATTERN BECOMING MORE ZONAL ACROSS THE
NRN CONUS BORDER. THIS SHOULD LEAD TO FEWER SHOWERS AND MAY GIVE ERN
KY A SMALL WINDOW TO DY OUT BETWEEN BOUTS OF PCPN. EXPECT
TEMPERATURES TO BE VERY STABLE AND SIMILAR TO RECENT VALUES.
OVERNIGHT LOWS IN THE MID 60S TO NEARLY MATCH EXPECTED DEW POINT
VALUES AND HIGHS ON FRIDAY IN THE UPPER 70S IN OUR WRN HALF AND LOWER
80S EAST WITH THE EXPECTATION OF LESS RAIN AND MORE BREAKS IN THE
CLOUDS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 317 PM EDT THU JUL 4 2013
THE MODELS CONTINUE TO ADVERTISE THE LONG WAVE PATTERN TO TRANSITION
TO ZONAL FLOW THROUGH EARLY NEXT WEEK...WITH THE PESKY UPPER LEVEL
LOW GRADUALLY FILLING AS THE SUB-TROPICAL RIDGE REASSERTS ITSELF. BY
THE MIDDLE OF NEXT WEEK...SOME AMPLIFICATION OCCURS ONCE AGAIN AS A
NORTHERN STREAM TROUGH MOVES SOUTHEAST FROM THE NORTHERN PLAINS AND
INTO THE GREAT LAKES AND OHIO VALLEY REGIONS...SHARPENING UP THE
RIDGING ACROSS THE WESTERN CONUS.
THE LATEST MODEL BLEND CAME IN CLOSE TO THE INHERITED FORECAST...SO
HAVE NOT STRAYED TOO FAR. LIKELY POPS WILL BE ON TAP FOR THE
WEEKEND...WITH THE INFLUENCE OF THE UPPER LOW NEARBY. RAINFALL
TOTALS THROUGH FRIDAY WILL DETERMINE WHETHER OR NOT AN EXTENSION OF
THE FLASH FLOOD WATCH WOULD BE NEEDED. PWATS WILL REMAIN
HIGH...ALTHOUGH UPPER LEVEL DYNAMICS WILL BE GRADUALLY WEAKENING AS
WELL...SO THE FLASH FLOOD THREAT WILL LIKELY BE MORE ISOLATED THIS
WEEKEND.
AS WE HEAD INTO EARLY NEXT WEEK...MONDAY LOOKS TO BE THE DRIEST DAY
OVERALL...AS UPPER LEVEL RIDGING WILL BE BUILDING IN...HOWEVER CAN
NOT RULE OUT THE THREAT OF SOME WIDELY SCATTERED CONVECTION WITH
LINGERING LOW LEVEL MOISTURE...SO WILL KEEP SLIGHT TO CHANCE POPS
GOING. BY TUESDAY AND WEDNESDAY...THE RIDGE AXIS WILL HAVE FLATTENED
OUT A BIT. THIS...COMBINED WITH A SURFACE FRONTAL BOUNDARY LINGERING
NORTH OF THE OHIO RIVER...WILL WARRANT LOW CHANCE POPS ACROSS THE
AREA...ALTHOUGH DID UNDERCUT THE BLENDED GUIDANCE A BIT WITH
ORGANIZED TRIGGERS TOO HARD TO PIN DOWN AT THIS POINT. BY
THURSDAY...A SURFACE COLD FRONT WILL BE NEARING FROM THE
NORTHWEST...BRINGING IN BETTER RAIN CHANCES OVERALL.
FOR TEMPERATURES...WARM AND HUMID CONDITIONS WILL LINGER THROUGHOUT
THE EXTENDED...WITH HIGHS IN THE 80S AND LOWS IN THE 65 TO 70 DEGREE
RANGE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 730 PM EDT THU JUL 4 2013
THE AVIATION FORECAST WILL FEATURE SCATTERED TO NUMEROUS RAIN SHOWERS
AND A FEW THUNDERSTORMS THROUGH THE END OF THE TAF VALID PERIOD.
THERE MAY BE A LULL IN THE ACTION EARLY FRIDAY MORNING...WITH AN
INCREASE IN COVERAGE AND INTENSITY OF SHOWERS AND STORMS DURING THE
AFTERNOON HOURS. LOCALLY HEAVY RAINFALL AND FLOODING WILL STILL BE
POSSIBLE. AS FOR THE TAF SITES...MVFR CONDITIONS ARE EXPECTED FOR THE
MOST PART...WITH OCCASIONAL OCCURRENCES OF IFR CONDITIONS WHERE
SHOWERS AND STORMS DO NOT OCCUR FOR AWHILE TONIGHT INTO EARLY FRIDAY
MORNING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...AR
SHORT TERM...DUSTY
LONG TERM...GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Jul 4, 3:05 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT THU JUL 4 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
405 PM EDT THU JUL 4 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED THROUGH TONIGHT ALONG WITH
ISOLATED TO SCATTERED THUNDERSTORMS. THE HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLASH FLOODING. GUSTY WINDS FROM THUNDERSTORMS MAY ALSO
DOWN TREES IN AREAS WHERE THE SOIL IS SATURATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...
ESPECIALLY IN THE AFTERNOON AND EARLY EVENING HOURS. PERIODS OF HEAVY
RAIN FROM THESE THUNDERSTORMS...ESPECIALLY ON FRIDAY...WILL BE
CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO MONITOR AREA CREEKS AND STREAMS AND TO
REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE.
ABE/DUSTY
In the hours before
Special weather statement, Jul 4, 5:05 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT THU JUL 4 2013
KYZ069-080-116-042300-
LAUREL-JACKSON-CLAY-
605 PM EDT THU JUL 4 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT THURSDAY EVENING...
SOUTHEASTERN JACKSON...
NORTHWESTERN CLAY AND
EAST CENTRAL LAUREL.
AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIDA...OR 8
MILES SOUTHEAST OF LONDON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARYDELL AROUND
610 PM EDT...DEER LICK AROUND 615 PM EDT...PORTERSBURG AROUND 620 PM
EDT...URBAN AROUND 625 PM EDT...SIDELL AROUND 630 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
RICHEY
Thunderstorm Wind, Whitley
- When
- July 4, 6:55 PM EST
- Where
- Whitley County, 1.05 mi NNW of Williamsburg to 1.02 mi N of Williamsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.743, -84.179
Trees were blown down along Croley Bend Rd and Red Bird Rd.
Thunderstorm Wind, Whitley
- When
- July 4, 7:09 PM EST
- Where
- Whitley County, 1 mi NNE of Barton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.943, -84.123
A tree was blown down near mile marker 28 of I-75.
Flash Flood, Menifee
- When
- July 4, 7:40 PM EST to 9:20 PM EST
- Where
- Menifee County, 0.55 mi W of Denniston to 0.24 mi WSW of Denniston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.921, -83.540
Six to eight inches of water were reported flowing across a half mile long stretch of Hwy 1240 in Denniston.
Thunderstorm Wind, Clay
- When
- July 4, 7:41 PM EST
- Where
- Clay County, 1.65 mi SSW of Pigeonroost
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.097, -83.809
A tree was blown down on Curry Branch Rd.
Thunderstorm Wind, Clay
- When
- July 4, 7:51 PM EST
- Where
- Clay County, 0.8 mi WSW of Sextons Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.315, -83.783
A tree was blown down at the intersection of Hwy's 1350 and 577.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:23 PM EST
- Where
- Breathitt County, 0.33 mi S of Jetts Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.495, -83.550
Trees were blown down along Jetts Creek Rd.
Thunderstorm Wind, Breathitt
- When
- July 4, 8:25 PM EST
- Where
- Breathitt County, Houston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.450, -83.520
Three trees were blown down on a hillside and slid onto Hwy 30.
Thunderstorm Wind, Wolfe
- When
- July 4, 8:48 PM EST
- Where
- Wolfe County, 0.82 mi SE of Toliver
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.813, -83.458
A tree was blown down at the intersection of Chapel Branch Rd and Hwy 1010.
Thunderstorm Wind, Wolfe
- When
- July 4, 8:53 PM EST
- Where
- Wolfe County, 0.36 mi SW of Daysboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.796, -83.375
A tree was blown down on Rexville Rd.
Thunderstorm Wind, Morgan
- When
- July 4, 9:00 PM EST
- Where
- Morgan County, 0.34 mi SE of Grassy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.867, -83.345
A tree was blown down at the intersection of Hwy's 705 and 460.
Thunderstorm Wind, Morgan
- When
- July 4, 9:07 PM EST
- Where
- Morgan County, 2.1 mi W of Blaze
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.019, -83.369
A tree was blown down on Frank Blevins Rd near Hwy 519.
Flash Flood, Powell
- When
- July 4, 9:14 PM EST to 10:14 PM EST
- Where
- Powell County, Stanton to 0.56 mi S of Stanton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.850, -83.870
Water was reported to have been flowing over portions of both East and West College Avenue and Airport Rd in Stanton. The roads were temporarily impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459120, 459121, 459122, 459124, 459126, 459127, 459128, 459129, 459130, 459132, 459133, 459134.